Why Was It Discontinued
Earlier this year, GlaxoSmithKline , the manufacturer of Excedrin, temporarily paused production of Excedrin Migraine and Excedrin Extra Strength. They did so as a precaution to resolve an inconsistency in how the ingredients were weighed. As of this month, GSK has resumed production and you should start seeing these products back on the shelves shortly.
Limit The Use Of All Pain Medicines
- Do not use prescription pain medicine for headaches for more than nine days in a month.
- Do not use non-prescription pain medicine for more than 14 days in a month.
This report is for you to use when talking with your healthcare provider. It is not a substitute for medical advice and treatment. Use of this report is at your own risk.
02/2013
Excedrin Migraine Vs Extra Strength
The main difference between Excedrin migraine and Extra Strength is that the Excedrin Migraine contains ingredients in the formula, which is not present in Extra Strength. The three ingredients are caffeine, acetaminophen, and aspirin. The three ingredients work incredibly in coping with Migraine and thus this differentiates the Excedrin Migraine from Extra Strength.
The Excedrin Migraine is said to be very effective. A survey report from various Migraine patients revealed that Excedrin Migraine has the capacity of eradication 100% of the migraine effect after dosage. With that being said, The Excedrin reported has the side effects of pumping up the heart rate by a little.
The dosage of the Extra Strength is a little bit light. It can be consumed up to 4 meds in a single day. But that amount of dosage can make a person weak, or even nauseating.Even though Extra Strength is formulated with Multiple ingredients, but it doesnt contain 3 essential ingredients which have good anti-migraine properties. The three ingredients are caffeine, acetaminophen, and aspirin. Extra Strength works best to cope up with light migraine pain.
Recommended Reading: Headache In The Temple Area
How Long Does Excedrin Migraine Last
In three placebo-controlled studies, an acetaminophen, aspirin, and caffeine combination was shown to last up to 6 hours when taken to relieve migraine headache pain.
Significant pain relief rated as mild or none began in 30 minutes in the group receiving the acetaminophen, aspirin, and caffeine combination compared to placebo in a pooled analysis of all three studies.
- Two hours after taking the dose, the pain intensity was reduced to mild or none in 59.3% of 602 patients in the drug-treated group compared to 32.8% of 618 patients in the placebo group.
- At six hours after taking the dose, 79% of those taking the active drug and 52% of placebo-treated patients rated pain as mild or none. Also, at six hours after the dose, 50.8% of drug-treated patients and 23.5% of placebo-treated patients reported being pain-free.
- At all time points, results were found to be statistically significant when compared to placebo.
Other migraine headache symptoms such as nausea, sensitivity to light and sound, and inability to carry out usual daily activities , were also significantly improved 2 to 6 hours after treatment with the acetaminophen, aspirin, and caffeine combination, when compared with a placebo.
Do Children Experience Headaches In The Same Way The Adults Do Could This Be Related To The Stress Of Adolescence

Approximately 70% of children have experienced some degree of headache by the age of 15. The stresses of adolescence, such as peer pressure, developing sexuality, and conflicts with parents, are known contributors to headache development. The typical lifestyle of an adolescent, including irregular eating and sleeping habits, may also trigger headaches. In some young women, the onset of their menstrual cycle may be linked with the onset of headaches. To help your child deal with headaches, try to remove triggering factors where possible, encourage relaxation techniques or biofeedback, while providing comfort and counsel. Occasional use of over-the-counter pain relievers may also be appropriate, but remember to exercise caution when using medications containing aspirin for children under the age of 15 due to the risk of Reye’s syndrome. It is important to know when to seek medical attention, especially with young children. Some symptoms to be aware of are headaches accompanied by fever, drowsiness, rash, or vomiting, and those after head trauma. See a doctor when treating a child with a pain reliever for headache. See the dosing guidelines on the packaging of OTC medication to confirm the appropriate age range for use and dose.
You May Like: Foods To Eat For Headaches
No Excedrin Available What Do You Do
The company views this halt as a short-term issue, and production is expected to begin again shortly. But there is no definite date as to when that will happen, according to the GSK spokesperson.
Excedrin Extra Strength is used for temporary pain relief due to headaches, arthritis, and muscle aches and Excedrin Migraine claims to help relieve pain in as little as 30 minutes.
Other Excedrin products are still available. These include Excedrin Tension Headache, which does not contain aspirin, and Excedrin PM, which also contains a sleep aid.
For many migraine and headache sufferers, Excedrin is their go-to medication. If I was to buy a different brand, it doesnt even touch it. I havent seen it empty like this . Its kind of scary, Excedrin-user Ashleigh Eldred told ABC-affiliate WSYR. If I have a migraine attack, Im not sure, if I was to not have any on me, what I would do.
Eldred is not alone. Excedrin is a very effective drug that people really like, says Natalia Murinova, MD, neurologist with UW Medicine in Seattle. Its great if its used sparingly, which means not more than four to six days per month. If someone has headaches one or two days per week, Excedrin is safe and effective.
RELATED: A Personal Battle With Chronic Pain Gives Rise to MigraineAgain.com
I Have Started To Get Headaches Since Beginning A Job As A Computer Operator Could Eyestrain Be A Factor
Possibly, yes. Eyestrain headaches can result from contraction of muscles in and around the eyes. They are common among computer workers. These headaches cause mild pain in the forehead or in the eyes themselves, which frequently improves after the eyes are rested. Taking five minute breaks every hour and shifting the focus of your eyes from close up to far away may help prevent eyestrain headaches. However, eyestrain is generally not a cause of recurrent or chronic headaches. If you suffer frequently, you should have your eyes checked to determine your need for glasses or a new lens prescription, and to rule out glaucoma, which can cause headache symptoms.
Recommended Reading: Ophthalmic Migraine Vs Ocular Migraine
How Well Does Excedrin Migraine Work
In three double-blind, randomized, and placebo-controlled studies with 1220 participants, researchers assessed the effectiveness of the OTC combination of acetaminophen, aspirin, and caffeine in alleviating moderate-to-severe migraine headache pain.
Participants took 2 tablets of the OTC acetaminophen, aspirin, and caffeine or a placebo as a one-time dose for treatment of one migraine attack.
Results showed a significantly greater reduction in migraine pain intensity 1 to 6 hours after the OTC acetaminophen, aspirin, and caffeine dose than placebo in all three studies.
- Pain was reduced to mild or none 2 hours after the dose in over 59% of those taking acetaminophen, aspirin, and caffeine compared to about 33% of placebo-treated patients.
- At 6 hours after the dose, 79% receiving acetaminophen, aspirin, and caffeine had pain reduced to mild or none vs. 52% in the placebo group, and 51% of the drug-treated patients were pain free .
- Symptoms of nausea, photophobia , phonophobia and functional disability were improved 2 to 6 hours after treatment.
Excedrin Migraine is associated with warnings and side effects, some of which may be severe.
These include:
- headache rebound due to medication overuse
- caffeine overuse
What About The Other Formulas Of Excedrin
Excedrin® Tension Headache contains acetaminophen and caffeine, and relieves pain in the neck and shoulders associated with tension headaches.7Excedrin® PM Headache contains both painkillers but, of course, leaves out the caffeine .8 It relieves headaches along with the minor aches and pains caused by sleeplessness.
Read Also: How To Help Stress Headaches
Caffeines Effects On Pain And Non
There is evidence that caffeine may reduce pain sensation through its effects on adenosine receptors . The antinociceptive effects of caffeine may be explained by an inhibition of cyclooxygenase activity as well as adenosine receptor antagonism. Caffeine acts not only by central blocking of adenosine receptors, which affects pain signaling, but also by blocking peripheral adenosine receptors on sensory afferents . It was demonstrated that a 200 mg caffeine dose can inhibit the analgesic effects of transcutaneous electrical nerve stimulation . Caffeine combined with a standard dose of analgesics led to an increased proportion of individuals with a satisfactory level of pain relief . Laska et al. found that, in combination with paracetamol or aspirin, caffeine reduced the amount of analgesic needed to reach the same effect by approximately 40% . Other clinical effects in these patients may be linked with the promotion of the absorption of analgesics by rapid lowering of gastric pH. Nevertheless, meta-analyses of caffeine combined with ibuprofen, paracetamol, or acetylic acid found only weak adjuvant effects in patients with postoperative pain .
Why Do I Get Headaches From Eating Ice Cream
We don’t understand completely what causes the throbbing head or face pain that some people feel when they take a bite of ice cream or swallowing other cold substances. It most likely has to do with the sudden cold shock sent to the warm tissues of the mouth and throat. Sensations of discomfort are then carried by various nerves from the front of the mouth and the back of the throat to other parts of the head, and lasts less than five minutes. Although there is no treatment for these types of headaches, you can avoid them. Eat more slowly and in smaller amounts. Allow ice cream to melt in your mouth before swallowing, this helps cool off the warm tissues in your mouth gradually.
Read Also: Headaches At Night And In The Morning
What Causes My Headaches
Some headaches are caused or “triggered” in a variety of ways. For some headache sufferers, changes in weather as well as odors, foods, alcoholic beverages, stress, and other factors may “trigger” headaches. Some triggers are more common than others â alcohol, sugar, chocolate, fatty foods, and citrus fruits are among them.
Excedrin Migraine For Migraine

OverviewExcedrin Migraine is an over-the-counter medication used to treat migraine headaches. Excedrin Migraine is a combination drug composed of acetaminophen, aspirin, and caffeine.
Acetaminophen is an analgesic and antipyretic . Acetaminophen is believed to work by altering the bodys perception of pain. Aspirin is a nonsteroidal anti-inflammatory drug . It is believed that Aspirin helps treat migraines by suppressing substances that contribute to inflammation and pain signals. Caffeine is a stimulant and a vasoconstrictor. Caffeine is believed to work in migraines by narrowing the blood vessels in the brain.
How do I take it?Take Excedrin Migraine as directed by your doctor, or follow the directions on the package.
Excedrin Migraine comes in the form of a tablet.
Side effectsThe FDA-approved label for Excedrin Migraine includes a warning that in rare cases it can cause nervousness, insomnia, rapid heartbeat, liver damage, stomach bleeding, and allergic reactions.
For more details about this treatment, visit:Excedrin Migraine
Recommended Reading: Blurry Vision In One Eye And Headache
Children And Teens Younger Than 18 Years
Talk with your childs doctor before giving your child Excedrin Migraine.
Because it contains aspirin, you should be very careful when giving Excedrin Migraine to children and teens. This is because aspirin is linked with Reyes syndrome, a rare but serious illness. Never give products that contain aspirin to a child younger than 12 years. And dont give aspirin to a teen if theyre recovering from a viral disease such as chicken pox or the flu.
How Should I Take Excedrin Migraine
Take Excedrin Migraine exactly as directed on the label, or as it has been prescribed by your doctor. Do not take more of Excedrin Migraine than is recommended. An overdose of acetaminophen can damage your liver or cause death.
Take the medicine with food or milk if it makes your stomach upset.
Adult dosage: take 2 caplets with a glass of water. If symptoms persist or worsen, ask your doctor. Do not take more than 2 caplets in 24 hours, unless directed by a doctor. For patients under 18 years of age, ask your doctor.
Excedrin Migraine can cause unusual results with certain lab tests for glucose in the urine. Tell any doctor who treats you that you are using Excedrin Migraine.
If you need surgery, tell the surgeon ahead of time that you are using Excedrin Migraine. You may need to stop using the medicine for a short time.
Store Excedrin Migraine at room temperature away from moisture and heat.
Read Also: Upset Stomach And Headache For 3 Days
I’ve Heard That Working In Some Office Building Can Give You Headaches Is This True
While it’s not the office building itself that may be giving you the headache, the air within the building could be. The cause of your headache could be due to a lack of free flowing fresh air. Chemicals and pollutants such as asbestos, toxins from the heating or air conditioning systems, chemical cleaners, pesticides, and second hand cigarette smoke may become sealed in the building and are all possible headache triggers. If you believe your building’s environment is the cause of your headaches, try using an electric air cleaner, an air ionizer, or simply opening the windows.
Excedrin Migraine Side Effects
Get emergency medical help if you have any of these signs of an allergic reaction to Excedrin Migraine:hives difficulty breathing swelling of your face, lips, tongue, or throat.
In rare cases, acetaminophen may cause a severe skin reaction that can be fatal. This could occur even if you have taken acetaminophen in the past and had no reaction. Stop taking Excedrin Migraine and call your doctor right away if you have skin redness or a rash that spreads and causes blistering and peeling. If you have this type of reaction, you should never again take any medicine that contains acetaminophen.
Stop using Excedrin Migraine and call your doctor at once if you have:
-
easy bruising or bleeding
-
a light-headed feeling, like you might pass out
-
if you feel very thirsty or hot, are unable to urinate, and have heavy sweating or hot and dry skin
-
symptoms of stomach bleeding – bloody or tarry stools, coughing up blood or vomit that looks like coffee grounds
-
high potassium – slow heart rate, weak pulse, muscle weakness, tingly feeling or
-
liver problems – nausea, upper stomach pain, itching, loss of appetite, dark urine, clay-colored stools, jaundice .
Common Excedrin Migraine side effects may include:
You May Like: Headache With High Blood Pressure
Can The Foods I Eat Be Causing My Headaches
It’s possible. Certain foods â including those that contain tyramine or nitrites â commonly trigger migraine headaches. Chocolate and alcohol are also common triggers in some people. So are some fruits, yogurt, MSG, and freshly-baked breads. However, there does not appear to be a causal link between food and tension headaches. So, if you find that giving up a particular food makes your headache go away, chances are you had a migraine.
Does Excedrin Keep You Awake
Caffeine warning: The recommended dose of this product contains about as much caffeine as a cup of coffee. Limit the use of caffeine-containing medications, foods, or beverages while taking this product because too much caffeine may cause nervousness, irritability, sleeplessness, and, occasionally, rapid heart beat.
You May Like: Where To Get Botox For Migraines
What Are Some Other Side Effects Of Excedrin
Excedrin, as one of the best medicine for back pain, has been proven effective in escaping back and body pain. Even though the medicine relieves your struggle, some health concerns are also linked here.
In the above section, I have mentioned a few side effects of Excedrin. Here are some other possible health hazards that the drug can cause,
- Skin reddening
- Kidney issue
- irregular/fast heartbeat
Do not think you will always experience these adverse effects whenever you take an Excedrin. In a few cases, the drug may backfire due to the medical complexities of the patient. If you find any of the symptoms in you after taking Excedrin, visit a doctor as soon as possible.
What Happens If I Overdose

Seek emergency medical attention or call the Poison Help line at 1-800-222-1222. An overdose of acetaminophen can damage your liver or cause death.
The first signs of an acetaminophen overdose include loss of appetite, nausea, vomiting, stomach pain, sweating, and confusion or weakness. Later symptoms may include pain in your upper stomach, dark urine, and yellowing of your skin or the whites of your eyes.
Overdose symptoms may also include ringing in your ears, headache, diarrhea, hallucinations, fast or slow heart rate, or seizure .
Recommended Reading: Does Low Barometric Pressure Cause Headaches
What Drugs And Food Should I Avoid While Taking Excedrin
Avoid drinking alcohol. It may increase your risk of liver damage or stomach bleeding.
Ask a doctor or pharmacist before using other medicines for pain, fever, swelling, or cold/flu symptoms. They may contain ingredients similar to acetaminophen or aspirin .
Avoid coffee, tea, cola, energy drinks or other sources of caffeine while taking this medication. They can add to the side effects of the caffeine in the medication.
Also Check: How To Clean Mr Coffee 12-cup Programmable Coffee Maker